New York, 2016

Tornado and Damaging Winds in New York, August 16, 2016

August 16, 2016 · NWS BUF · 4 events in 2 counties and zones

Thunderstorms accompanied the passage of a cold front during the late afternoon hours. One of the thunderstorms tracked from Monroe to Oswego County and eventually southern Lewis County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms accompanied the passage of a cold front during the late afternoon hours. One of the thunderstorms tracked from Monroe to Oswego County and eventually southern Lewis County. In Lewis County, thunderstorm winds downed trees and wires in Osceola and Turin. In Constableville, a small tornado touched down. A small section of a cornfield was flattened by this weak tornado. The small rope tornado was caught on video. There were many pictures and videos on social media of a larger, well developed funnel cloud as the thunderstorm moved across southeast Oswego and southern Lewis Counties. The ground survey conducted uncovered no visible evidence that touchdown of that funnel occurred. It is a heavily wooded area however and damage may have happened that was not located as the damage may not be visible from public roadways or at ground level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 16, 4:51 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 16, 4:51 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
551 PM EDT TUE AUG 16 2016

.SYNOPSIS...
A cold front will sweep across the region tonight, ending any
showers and thunderstorms, while supplying the region with a brief
period of drier and more comfortable weather. Expect fair weather
tomorrow with afternoon temperatures around normal. Wednesday night
and into Thursday will be the next chance for any showers or
thunderstorms as a weak boundary moves through.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Late this afternoon radar shows convection ahead of a cold front
which is to our west moving across Lake Erie, which connects to a
warm front which is across the Eastern Lake Ontario region.
Following radar trends and latest HRRR guidance this should
continue to move east, with the most intense storms likely to be
across the Eastern Lake Ontario region. Given the plume of 70+ dew
points and enhancing LLJ this guidance seems reasonable so latest
update will sharpen POP gradients a bit.

The 18Z Buffalo sounding shows significant shear, especially from
increasing wind speeds, with 50 kts at 850mb. This is forecast to
intensify and move east through this evening, resulting in
favorable conditions for severe weather across the Eastern Lake
Ontario region. As a result a severe thunderstorm watch was issued
for this region, extending back to Wayne county. It also should be
noticed that this type of wind profile can be favorable for
tornadic development, with an isolated tornado possible. Elsewhere
the potential is less, although some strong to severe storms are
still possible ahead of the cold front across the Western Southern
Tier late this afternoon. Localized heavy rainfall is possible
given the moist environment, however fast storm motion will limit
the potential for flash flooding.

Otherwise, it has been gusty graident winds across the Niagara
Frontier which have gusted to around 45 mph at Buffalo and Niagara
Falls in the last hour or so. These should diminish in the next
hour or two as the cold front moves across the area.

Behind the cold front a brief period of cold air advection will
lower 850 hPa temperatures from the upper teens this afternoon to
the lower teens by 12z tomorrow. East of Lake Ontario there may
even be 850 hPa temperatures lowering to +11 to +12C which will
likely maintain a gentle breeze through the overnight, as well as
linger a few clouds, and lake effect clouds southeast of lake
Ontario.

A weak bubble of high pressure will cross the region tomorrow
bringing fair weather, as well as lower humidity a bit. Clouds
through the morning will dissipate with a mostly sunny day by late
morning. Afternoon temperatures under a mostly sunny sky will reach
back into the upper 70s to lower 80s across the region.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The Wednesday night into Thursday time period will feature a weak
frontal boundary associated with a northern stream shortwave which
will bring another round of scattered showers and thunderstorms
across the region. This activity will arrive from the northwest
Wednesday night and settle southeast across the area during the day
Thursday. Although there may be a few showers Wednesday night the
better coverage will occur Thursday, as diurnally enhanced showers
and thunderstorms will develop inland from the lake breezes across
the Southern Tier and northern Finger Lakes. Temperatures will be
slightly warmer Thursday with highs in the lower to mid 80s with
slightly more humid air returning as dew points push into the lower
to mid 60s.

Rising heights aloft on Friday should allow for a mostly dry day,
although with some lingering low-level moisture would not rule out
an isolated shower inland from the lakes. The warming trend will
continue as 850 mb temperatures rise to about +17C, supporting high
temperatures in the mid to upper 80s, and increasing humidity as dew
points return to the mid 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Latest medium range models continuing to suggest that the weekend
period will start out dry, as the mid level ridge remains over the
region ahead of an approaching long wave trough. Heat and humidity
will remain through the weekend as southerly flow returns 850 mb
temperatures to around +18C, supporting daytime high temperatures in
the mid to upper 80s with some locations in the typical downslope
regions reaching the 90 degree mark for both Saturday and Sunday.

Increasing risk for showers and thunderstorms arrives Sunday into
Monday as the long wave trough and associated surface cold front
slide across the region. Surface high pressure looks to build in
behind the front by the end of the period, providing dry weather and
much cooler temperatures.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
At 21Z VFR flight conditions were found across most of the
region, as a cloudy and warm airmass covers the TAF sites.
Thunderstorms will bring localized IFR conditions through around
sunset with this most prevalent at JHW/ROC/ART which are further
aheadof the front.

Tonight a cold front will cross the region, ending the storm threat,
but also bringing a brief period of gusty winds. As these winds
subside through the overnight period, areas of fog are likely,
especially in areas that received prior rainfall. Flight conditions
may lower to IFR across the Southern Tier, as well as portions
of the Niagara Frontier and the Eastern Lake Ontario region.

Tomorrow as drier air builds into the region, along with an area of
weak high pressure we should see a return to VFR early in the day
with lighter winds.

Outlook...

Wednesday afternoon through Thursday...Mainly VFR with a chance of -
TSRA.
Friday and Saturday...VFR.
Sunday...MVFR/VFR with Showers and Thunderstorms likely.

&&

.MARINE...
An area of low pressure will deepen some this afternoon and
tonight as it moves from near Lake Huron this late morning, north
of Lake Ontario and to just north of the SLV this evening. A
strong LLJ upwards to 50 knots at 850 hPa will be found along a
cold front, with this front forecasted to cross the eastern Great
Lakes this evening and overnight. Behind the cold front the
greatest CAA will be found over the eastern Lake Ontario waters,
and with a strong strong wind flow aloft we may see 35 knots gales
briefly mix down over the central and eastern portions of Lake
Ontario. A gale warning will continue with this forecaster package
to account for this potential.

Elsewhere small craft advisories will remain in place on the
remaining lake waters, with winds upwards to 30 knots on Lake Erie
later this afternoon and through the first half of tonight.

Wednesday, weak high pressure will build over the eastern Great
Lakes in the wake of the departing low with subsiding winds and
waves through Thursday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Small Craft Advisory until 2 AM EDT Wednesday for LEZ040-
         041.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ030.
         Gale Warning until 2 AM EDT Wednesday for LOZ043>045-
         063>065.
         Small Craft Advisory until 8 AM EDT Wednesday for LOZ042.
         Small Craft Advisory until 2 AM EDT Wednesday for
         SLZ022.

&&

SYNOPSIS...THOMAS
NEAR TERM...APFFEL/THOMAS
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...THOMAS
MARINE...THOMAS
Hazardous weather outlook, Aug 16, 4:17 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 PM EDT TUE AUG 16 2016

NYZ004>008-172130-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
517 PM EDT TUE AUG 16 2016

...SEVERE THUNDERSTORM WATCH 448 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010>014-019>021-085-172130-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
517 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL ARE POSSIBLE BY MID TO LATE THIS AFTERNOON...

ANY CLEARING TODAY COUPLED WITH DAYTIME HEATING MAY BRING STRONG
TO SEVERE THUNDERSTORMS. THE POTENTIAL FOR THE STRONGEST STORMS
WILL BE ACROSS THE SOUTHERN TIER, FINGER LAKES REGION AND EASTWARD
TOWARD THE SOUTHERN TUG HILL REGION. WHILE THE PRIMARY THREAT
ACROSS THE REGION WILL BE DAMAGING STRAIGHT LINE WINDS AND LOCALLY
HEAVY RAINFALL... THERE IS A LOW POTENTIAL FOR AN ISOLATED TORNADO
FOR LOCATIONS SOUTHEAST OF LAKE ONTARIO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-172130-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
517 PM EDT TUE AUG 16 2016

...SEVERE THUNDERSTORM WATCH 448 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...
...GALE WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043-063-172130-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
517 PM EDT TUE AUG 16 2016

...GALE WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL ARE POSSIBLE BY MID TO LATE THIS AFTERNOON...

BEHIND AN AREA OF SHOWERS THIS MORNING SOME CLEARING WILL BE
POSSIBLE LATER TODAY. IF ENOUGH CLEARING AND DAYTIME HEATING CAN
OCCUR... THEN STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP.
THE POTENTIAL FOR THE STRONGEST STORMS WILL BE ACROSS CENTRAL AND
EASTERN LAKE ONTARIO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042-062-SLZ022-024-172130-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL ARE POSSIBLE BY MID TO LATE THIS AFTERNOON...

THERE WILL BE A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND
THIS EVENING ON THE WATERS...WITH THE PRIMARY THREAT STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 16, 2:45 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
345 PM EDT TUE AUG 16 2016

NYZ003-004-162015-
WAYNE-MONROE-
345 PM EDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND EASTERN
MONROE COUNTIES...

AT 344 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHILI
AND MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...CHILI...EAST ROCHESTER...
WEBSTER...FAIRPORT...BRIGHTON...GATES-NORTH GATES AND ONTARIO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4318 7783 4332 7761 4328 7754 4332 7738
      4333 7725 4317 7712 4301 7771
TIME...MOT...LOC 1944Z 245DEG 43KT 4311 7769

REYNOLDS
Special weather statement, Aug 16, 3:21 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
421 PM EDT TUE AUG 16 2016

NYZ004-162045-
WAYNE-
421 PM EDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY...

AT 421 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
WILLIAMSON AND MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSON...SODUS...CHIMNEY BLUFFS STATE PARK...SODUS POINT...
PORT BAY...EAST WILLIAMSON AND PULTNEYVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4330 7673 4315 7720 4326 7730 4333 7719
      4333 7714 4331 7697 4334 7691 4335 7681
      4337 7676
TIME...MOT...LOC 2021Z 247DEG 40KT 4324 7717

REYNOLDS
Special weather statement, Aug 16, 3:27 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
427 PM EDT TUE AUG 16 2016

NYZ001-010-162200-
NIAGARA-NORTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO
427 PM EDT TUE AUG 16 2016

...GUSTY WINDS ACROSS NIAGARA AND NORTHERN ERIE COUNTIES LATE THIS
AFTERNOON...

WINDS AHEAD OF A COLD FRONT WILL GUST TO 45 MPH LATE THIS
AFTERNOON ACROSS THE NIAGARA FRONTIER THROUGH 600 PM. AFTER
THIS...THE GUSTY WINDS SHOULD DIMINISH GRADUALLY THROUGH THE
EVENING HOURS. GUSTY WINDS MAY BLOW UNSECURED LAWN FURNITURE AND
BRING DOWN SOME TREE LIMBS.

APFFEL
Special weather statement, Aug 16, 3:37 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
437 PM EDT TUE AUG 16 2016

NYZ010-019-020-085-162115-
SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA-NORTHERN ERIE-
437 PM EDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ERIE...NORTHWESTERN
CATTARAUGUS AND NORTHEASTERN CHAUTAUQUA COUNTIES...

AT 436 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SILVER
CREEK AND MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMBURG...BOSTON...EDEN...SPRINGVILLE...COLDEN...ORCHARD PARK...
GOWANDA...NORTH COLLINS...EAST CONCORD AND NORTH BOSTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4235 7903 4252 7916 4281 7870 4249 7846
TIME...MOT...LOC 2036Z 245DEG 34KT 4246 7909

REYNOLDS

The radar

The Ft Drum radar (KTYX), 33 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Oswego

When
August 16, 5:13 PM EST
Where
Oswego County, 2.94 mi SSW of Redfield
Reported by
Public
Coordinates
43.490, -75.850

Multiple public reports of a funnel cloud were received.

Thunderstorm Wind, Lewis

When
August 16, 5:15 PM EST
Where
Lewis County, 0.5 mi E of Osceola
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.500, -75.720

Law enforcement reported wires downed by thunderstorm winds.

Tornado, Lewis

When
August 16, 5:34 PM EST to 5:38 PM EST
Where
Lewis County, 0.86 mi WSW of Constableville to 1.06 mi WSW of Constableville
Rating
EF0
Path length
0.22 mi
Path width
10 yd
Property damage
$8,000
Reported by
Social Media
Coordinates
43.565, -75.446

A video of a small rope tornado was posted to social media.

Thunderstorm Wind, Lewis

When
August 16, 5:52 PM EST
Where
Lewis County, 0.5 mi W of Turin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.630, -75.410

Law enforcement reported wires downed on Route 26 by thunderstorm winds.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyThe tornado archive for New York, 2016Warnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658497, 658498, 658500, 658499.